Social media is not always fun and games.
Many people have experienced first-hand the negative impacts social media can have on society—particularly young people.
Terms like “cyber-bullying” have been coined to categorize hateful speech tossed around social media platforms at individuals’ expense. But social media is showing another dark side to itself.
Different social media platforms have different challenges, but TikTok may be the most famous (or infamous) for these. There’s the plank challenge, the Cha Cha Slide challenge, the Pass the Brush challenge, and so many more.
But some of these challenges are incredibly dangerous.
One such is the Benadryl challenge.
In this challenge, people take an exorbitant number of Benadryl (think upwards of a dozen) in order to see hallucinations. A 13-year-old boy named Jacob Stevens recently attempted this challenge and ended up losing his life.
Watch news coverage here:
The Ohio teen was rushed to the hospital and put on a ventilator.
Six days later, he tragically passed away.
A GoFundMe account was made for his family.
Jacob’s father, Justin Stevens, spoke out against TikTok in regards to his son’s tragic death.
"They sit back and make billions and billions of dollars."
"And I can't even wake up and say hello to my kid anymore, you know?"
TikTok also responded to the tragedy saying:
"Our deepest sympathies go out to the family."
"At TikTok, we strictly prohibit and remove content that promotes dangerous behaviour, with the safety of our community as a priority.”
“We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behaviour.”
"Our team of 40,000 safety professionals works to remove violations of our Community Guidelines, and we encourage our community to report any content or accounts they're concerned about."
Johnson & Johnson, the makers of Benadryl, have also spoken out against the challenge.
“The challenge, which involves ingestion of excessive quantities of diphenhydramine, is a dangerous trend and should be stopped immediately. BENADRYL products and other diphenhydramine products should only be used as directed by the label.”
In 2020, the US Food and Drug Administration issued a statement about the challenge saying that it could cause “serious heart problems, seizures, coma, or even death”.
People everywhere are stunned by the tragedy.
People are also demanding TikTok be held accountable.
Hopefully Jacob’s family can find some peace.